×

zbMATH — the first resource for mathematics

Crossing changes. (English) Zbl 0937.57004
Summary: This is an expository survey article about the role that the simple operation of changing a crossing has played in knot theory. Topics include: the connections between unknotting number, tunnel number, and crossing number; connections with Dehn surgery and sutured manifold theory; nullifying crossings and the Conway skein trees; generalized crossing changes; crossing changes and strongly invertible knots; and connections with 4-manifold topology.

MSC:
57M25 Knots and links in the \(3\)-sphere (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bleiler, S., A note on unknotting number, (), 469-471 · Zbl 0556.57004
[2] Bleiler, S.; Scharlemann, M., A projective plane in R^4 with three critical points is standard. strongly invertible knots have property, P. topology, 27, 519-540, (1988) · Zbl 0678.57003
[3] Boyer, S., Dehn surgery on knots, Chaos solitons & fractals, 9, 657-680, (1998) · Zbl 0932.57018
[4] Cochran, T.D.; Lickorish, W.B.R., Unknotting information from 4-manifolds, Trans. am. math. soc., 297, 125-142, (1986) · Zbl 0643.57006
[5] Eudave-Mun˜oz, M., Primeness and sums of tangles, Trans. am. math. soc., 306, 773-790, (1988) · Zbl 0657.57003
[6] Eudave-Mun˜oz, M., Band sums of links which yield composite links. the cabling conjecture for strongly invertible knots, Trans. am. math. soc., 330, 463-501, (1992) · Zbl 0778.57004
[7] Gabai, D., Foliations and the topology of 3-manifolds II, J. differ. geom., 26, 557-614, (1987)
[8] Gabai, D., Foliations and the topology of 3-manifolds III, J. differ. geom., 26, 479-536, (1987) · Zbl 0639.57008
[9] Freyd, P.; Yetter, D.; Hoste, J.; Lickorish, W.B.R.; Millet, K.; Ocneanu, A., A new polynomial invariant of knots and links, Bull. am. math. soc., 12, 239-246, (1985) · Zbl 0572.57002
[10] Kobayashi, T., Generalized unknotting operations and tangle decompositions, (), 471-478 · Zbl 0666.57013
[11] Kobayashi, T., Fibered links and unknowing operations, Osaka J. math., 26, 699-742, (1989) · Zbl 0713.57004
[12] Kobayashi, T., Structures of full haken manifolds, Osaka J. math., 24, 173-215, (1987) · Zbl 0665.57010
[13] Kronheimer, P.B.; Mrowka, T.S., Gauge theory for embedded surfaces I, Topology, 32, 773-826, (1993) · Zbl 0799.57007
[14] Lackenby, M., Surfaces, surgery and unknotting operations, Math. ann., 308, 615-632, (1997) · Zbl 0876.57015
[15] Lackenby, M., Upper bounds in the theory of unknotting operations. Preprint. · Zbl 0913.57006
[16] Lickorish, W.B.R., The unknotting number of a classical knot. combinatorial methods in topology and algebraic geometry (rochester, NY, 1982), Contemp. math., 44, 117-121, (1985)
[17] Milnor, J., Singular points of complex hypersurfaces, () · Zbl 0184.48405
[18] Montesinos, J.M., Surgery on links and double branched covers of S3, (), 227-259
[19] Murasugi, K., On a certain numerical invariant of link types, Trans. am. math. soc., 117, 387-422, (1965) · Zbl 0137.17903
[20] Nakanishi, Y., A note on unknotting number, Math. sem. notes Kobe univ., 9, 99-108, (1981) · Zbl 0481.57002
[21] Sakuma, M., The topology, geometry and algebra of unknotting tunnels, Chaos, solitons & fractals, 9, 739-748, (1998) · Zbl 0934.57011
[22] Scharlemann, M.G., Unknotting number one knots are prime, Invent. math., 82, 37-55, (1985) · Zbl 0576.57004
[23] Scharlemann, M.G., Sutured manifolds and generalized Thurston norms, J. differ. geom., 29, 557-614, (1989) · Zbl 0673.57015
[24] Scharlemann, M.G., Unlinking via simultaneous crossing changes, Trans. am. math. soc., 336, 855-868, (1993) · Zbl 0785.57003
[25] Scharlemann, M.G.; Thompson, A., Unknotting number, genus, and companion tori, Math. ann., 280, 191-205, (1988) · Zbl 0616.57003
[26] Scharlemann, M.G.; Thompson, A., Link genus and the Conway moves, Comment. math. helv., 64, 527-535, (1989) · Zbl 0693.57004
[27] Waldhausen, F., Über involutionen der 3-sphäre, Topology, 8, 81-91, (1969) · Zbl 0185.27603
[28] Zhang, X., Unknotting number one knots are prime: a new proof, (), 611-612 · Zbl 0728.57008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.